Opinion Article - Journal of Child and Adolescent Health (2023) Volume 7, Issue 5
Navigating antipsychotic-induced parkinsonism in adolescents: Challenges and solutions
Department of Health Sciences, University of Nottingham, United Kingdom
- *Corresponding Author:
- Naina Portids
Department of Health Sciences
University of Nottingham
Received:30-Sept-2023, Manuscript No. AAJCAH-23-115985; Editor assigned:03-Oct-2023, PreQC No. AAJCAH-23-115985(PQ); Reviewed:17-Oct-2023, QC No. AAJCAH-23-115985; Revised:22-Oct-2023, Manuscript No. AAJCAH-23-115985(R); Published:30-Oct-2023, DOI:10.35841/aajcah-7.5.175
Citation: Charles M. Navigating antipsychotic-induced parkinsonism in adolescents: Challenges and solutions. J Child Adolesc Health. 2023;7(5):175
Antipsychotic medications are commonly prescribed to manage various psychiatric disorders in adolescents, including schizophrenia, bipolar disorder, and severe mood disorders. While these medications can be effective in treating these conditions, they can also lead to unwanted side effects. One such side effect is antipsychotic-induced Parkinsonism, a condition characterized by movement disturbances resembling those seen in Parkinson's disease. In this article, we will delve into the challenges and concerns surrounding antipsychotic-induced Parkinsonism in adolescents and the importance of addressing this issue in clinical practice. Parkinsonism refers to a group of symptoms that resemble those observed in Parkinson's disease, including tremors, muscle stiffness, bradykinesia (slowness of movement), and postural instability. When these symptoms are triggered by the use of antipsychotic medications, it is termed "antipsychotic-induced parkinsonism" or AIP .
AIP is more commonly associated with the use of first-generation antipsychotic drugs, also known as typical antipsychotics, although it can also occur with some second-generation antipsychotics, referred to as atypical antipsychotics. The precise mechanisms by which antipsychotic medications induce Parkinsonism are not entirely understood, but they are thought to involve disruptions in the brain's dopamine system, which is responsible for regulating movement .
Identifying antipsychotic-induced Parkinsonism in adolescents can be particularly challenging for several reasons such as Overlap with Underlying Conditions are prescribed antipsychotic medications often have underlying psychiatric disorders, some of which may have symptoms that overlap with Parkinsonism. Distinguishing between AIP and symptoms related to their primary diagnosis can be complex. Adolescents with AIP may present with atypical symptoms or subtle motor disturbances that are less pronounced than those seen in adults. This can lead to underrecognition or misdiagnosis. Many healthcare providers may not be fully aware of the risk of AIP associated with antipsychotic use in adolescents. This lack of awareness can delay diagnosis and appropriate intervention. Adolescents may be hesitant to report movement-related symptoms due to stigma or fear of medication discontinuation. Effective communication between healthcare providers and adolescents is essential to overcome this barrier.
Antipsychotic-induced Parkinsonism in adolescents can have significant consequences, both in terms of physical health and overall quality of life. Some of the potential consequences like AIP can impair an adolescent's motor function, leading to difficulties with daily activities such as dressing, eating, and writing. This can impact their independence and self-esteem. Adolescents may be less likely to adhere to their prescribed antipsychotic regimen if they experience AIP-related side effects. This can affect the management of their underlying psychiatric condition .
Adolescents with AIP may experience social isolation and stigmatization due to their movement symptoms. This can have negative effects on their mental well-being and overall social functioning. AIP can substantially reduce the overall quality of life for affected adolescents, limiting their participation in academic, recreational, and social activities. It is essential to address antipsychotic-induced Parkinsonism in adolescents to minimize its impact and improve overall outcomes. Strategies for addressing AIP include .
Healthcare providers should regularly monitor adolescents prescribed antipsychotic medications for signs of AIP. This includes conducting thorough physical assessments and discussing any emerging motor symptoms. If AIP is suspected or confirmed, healthcare providers may consider adjusting the dosage of the antipsychotic medication or switching to an alternative medication with a lower risk of inducing Parkinsonism. Physical therapy can be beneficial for adolescents with AIP to help manage movement symptoms and improve motor function. Adolescents and their families should receive education and support regarding AIP, its management, and the importance of open communication with healthcare providers .
Antipsychotic-induced Parkinsonism in adolescents is a complex and often under recognized side effect of antipsychotic medications. Identifying and addressing AIP is essential to minimize its impact on physical health, mental well-being, and overall quality of life. Healthcare providers must be vigilant in monitoring adolescents for AIP symptoms and should work collaboratively with their patients and families to provide appropriate interventions and support. By recognizing and addressing AIP, we can enhance the care and outcomes of adolescents with psychiatric disorders
- Every-Palmer S, Ellis PM. Clozapine-induced gastrointestinal hypomotility: a 22-year bi-national pharmacovigilance study of serious or fatal ‘slow gut’reactions, and comparison with international drug safety advice. CNS drugs. 2017;31:699-709.
- Nielsen J, Meyer JM. Risk factors for ileus in patients with schizophrenia. Schizophrenia bulletin. 2012;38(3):592-8..
- Lieberman JA. Managing anticholinergic side effects. Prim Care Companion J Clin Psychiatry. 2004;6(Suppl 2):20-3.
- Tek C, Ratliff J, Reutenauer E, et al. A randomized, double-blind, placebo-controlled pilot study of naltrexone to counteract antipsychotic-associated weight gain: proof of concept. J Clin Psychopharmacol. 2014;34(5):608.
- Jarskog LF, Hamer RM, Catellier DJ, et al. Metformin for weight loss and metabolic control in overweight outpatients with schizophrenia and schizoaffective disorder. Am J Psychiatry. 2013;170(9):1032-40